Jump to content


Did you know that exercise increases inflammation in systemic sclerosis?


Photo

Skin Breakouts


  • Please log in to reply
6 replies to this topic

#1 monika

monika

    Bronze Member

  • Members
  • PipPip
  • 15 posts

Posted 20 March 2007 - 02:44 AM

Hi

Has anyone had problems with their skin breaking out? I from time to time get a horrible breakout which almost is rash-like in appearance particularly concentrated around my chin/mouth area. It starts of being very dry and the skin flakes and then goes into the rash appearance. I'm on methotrexate and mycophenolate, would these immunosupressants be causing these?

If anyone has experience with this, any suggestions on how to calm it down would be most appreciated. :unsure:

Monika.

#2 Claudia-DR

Claudia-DR

    Senior Bronze Member

  • Members
  • PipPipPip
  • 78 posts
  • Location:The Caribbean

Posted 20 March 2007 - 05:08 AM

Hi Monika!

My skin breaks out sometimes similarly to what you describe. Try to wash your face only once a day (except if you regularly wear make-up of course) with a non-irritant cleanser made specially for sensitive skin. Avoid exfoliants, chemical peelings, etc.

Have you tried making a facial mask with oatmeal and honey? If you apply it for about 10 minutes it really helps calm the skin down.

And don't forget to moisturize that face. Dry skin seems to attack us with a vengeance.

Unfortunately I don't know if your meds cause the reaction.

Good luck!

Claudia

#3 Patty1

Patty1

    Senior Bronze Member

  • Members
  • PipPipPip
  • 38 posts
  • Location:Massachusetts

Posted 20 March 2007 - 08:30 AM

Hi Monika,
I am experiencing the same thing now.. since December, I have had a rash like thing going on around my nose, both sides now, extending to down around my mouth, and my chin, allmost a complete circle. I too am on Methotrexate and Plaquenil,,,(amongst others) and this is one of my questions for my rhem. when I see her in a few weeks. I have also been experiencing a numb/tingly feeling in the same area, at times, and I am also going to inquire if this may be skin tightening going on. I have tried using hydrocortisone cream, which does help a little, but it never completely goes away. I will let you know what she says...
Stay Warm!
Patty

#4 Elehos

Elehos

    Silver Member

  • Members
  • PipPipPipPip
  • 196 posts
  • Location:Upstate NY

Posted 20 March 2007 - 08:40 AM

Hi Monika,

I've had this for several years now, and it began quite abruptly, and at first I just put it down to being middle aged. I found out it's little calcium crystals starting to come through when the bumps and dryness appears, and it continues to run it's cycle--flaking, little "whiteheads", then it calms for a bit, maybe several days, then picks up again. Since you take meds, you'll want to ask your doctor, but using a heavy moisturizer can help in the meantime. Make sure it's unscented if your chin is sensitive! Sorry, I don't have a solution, but do know how frustrating it can be.

Best wishes,
Elehos

#5 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,275 posts
  • Location:Minnesota

Posted 20 March 2007 - 09:38 AM

Hi Monica,

Although many of us may have had similar things, it would be important for you to have the rash examined by your doctor. It may be extreme skin dryness, a medication side effect, or even another skin disease (like eczema, psoriasis, lupus, or fungus). That's strictly for the doctor to figure out, not you nor us. As you can see, the most we can offer is some clues or encouragement to have it examined by your doctor or dermatologist.

Some medications like plaquenil make psoriasis even worse, and some may make you more susceptible to skin infections.

If you think the rash might magically clear up before your appointment, which is always a good possibility, take a picture of it right now and any time it changes or progresses, so that the doctor doesn't have only your word or verbal description to go by.

The remedy may vary a lot, depending on the actual cause of it. I used lotions and prescribed cortizone creams and shampoos for many years for what turned out to be psoriasis, which was much more effectively treated by full spectrum light therapy. I could have moisturized til the cows came home, and it wouldn't have changed it at all. And light therapy won't do any good if it is caused by other things, and certainly not along with medications that cause extreme light sensitivity. So it's not a good idea to let it go, and it is a good idea to see the doctor, hopefully while the rash is at its freshest, and nicely in full bloom!
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#6 HeatherT

HeatherT

    Senior Bronze Member

  • Members
  • PipPipPip
  • 36 posts

Posted 20 March 2007 - 11:37 AM

I too just started breaking out around my mouth! This is what I think it is. I think my skin is getting thick and not allowing little pimples to come to a head and dry up properly. I can feel them beneath the skin, but they have not changed for 2 weeks. Last night I applied a moist hot pack...just to see what happened. This morning One of them has poked through and started to dry up!

Now, I have not idea if this is what is going on with you (or me, for that matter!) but it seems to make it better. I am going to a dermatologist next week and will see what she says.

Take Care,
Heather

#7 kramer57

kramer57

    Senior Bronze Member

  • Members
  • PipPipPip
  • 82 posts
  • Location:Michigan

Posted 21 March 2007 - 12:23 AM

I've had problems for a while, around my mouth and nose mostly, with white things that look like pimples but the white stuff in them is hard and doesn't want to come out. I figure it is the calcium coming through my skin but I'm not a Dr. so it's just a guess on my part! One of these days maybe I'll go to a dermatologist and find out for sure. It's really bumming me out, I have this lumpy/pock marked appearance on my chin now and I always used to have such nice skin! I just wash gently every day with a warm washcloth and no soap - everything I've tried dries out my face so I figure using just water & a washcloth will help exfoliate a little and help bring the white things to the surface. I moisturize with a lotion that has lanolin in it.
Karen